Texas, 2014

Hail and Damaging Winds in Texas, June 11, 2014

June 11, 2014 · NWS MAF · 11 events in 3 counties and zones

An upper level disturbance moved over West Texas which provided lift to the area. There was strong heating at the surface which helped to destabilize the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$400
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over West Texas which provided lift to the area. There was strong heating at the surface which helped to destabilize the atmosphere. A dryline was also present across the Permian Basin and Lower Trans Pecos. There was a lot of moisture in the air and winds were changing direction and increasing with height. These conditions helped to create severe thunderstorms with strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 1:28 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 1:28 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT Wed Jun 11 2014

.DISCUSSION...

The region is under weak ridging aloft with a shortwave moving over
the area.  A dryline has developed across the Permian Basin and the
Lower Trans Pecos.  CAPE values are near 2000 J/Kg across the
Western Low Rolling Plains with values well over 1000 J/Kg elsewhere
east of the dryline.  0 to 6 km bulk shear values of 30 to 35 kts
can be expected across eastern areas of the CWA this afternoon.  All
of these conditions will allow for a chance of severe thunderstorms
developing across parts of the area this afternoon and evening with
the main threats being strong winds and large hail.  Temperatures
this afternoon are going to be hot with most places reaching 100+
degrees.  A heat advisory is in effect for areas around the Presidio
Valley, the Big Bend, Brewster County, and Terrell County through
Thursday with high temperatures around 110 degrees and low
temperatures around 80 degrees.  A lee surface trough is developing
across eastern New Mexico and West Texas further contributing to
warming temperatures from downslope warming with west to southwest
winds across a large part of the area.

An upper trough will move over the Upper Midwest with a cold front
coming into the CWA on Thursday.  High temperatures for tomorrow
will be highly dependent on the timing of the cooler air with the
northern Permian Basin experiencing the greatest cooling.  There is
a slight chance of showers and thunderstorms developing along this
front.  On Friday, another shortwave will move over the area with
good omega values across the western CWA.  Lapse rates will be
around 8 degrees Celsius per km.  The dryline will be pushed
westward to the higher terrain so high CAPE values will be present
with the NAM12 showing values over 3000 J/Kg across a large portion
of the Permian Basin.  0 to 6 km bulk shear of 35 to 40 kts will be
present, so severe is definitely possible on Friday.  Upper level
troughs will move over the northern conus through the middle of next
week allowing for the ridge over the CWA to weaken.  Moisture will
remain present across the eastern half of the CWA allowing for the
possibility of showers and thunderstorms across the area into next
week.  Temperatures will be above normal beginning Saturday through
the extended forecast.

&&

.FIRE WEATHER...

Critical fire weather conditions are present across the Guadalupe
Mountains with relative humidity values at or below 15 percent and
20 foot winds above 20 mph.  These conditions are expected to
continue through this evening.  A Red Flag Warning is in effect for
this area for this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  68  91  /  20  20  20  20
BIG SPRING TX              73  95  69  90  /  30  10  10  20
CARLSBAD NM                71  98  68  96  /  10  20  20  20
DRYDEN TX                  77 107  77  97  /  20  20  20  20
FORT STOCKTON TX           72 101  71  95  /  30  20  20  20
GUADALUPE PASS TX          73  93  64  93  /  10  10  10  30
HOBBS NM                   68  94  66  90  /  20  20  20  20
MARFA TX                   63  95  63  93  /  20  10  10  40
MIDLAND INTL AIRPORT TX    72  97  70  91  /  30  20  20  20
ODESSA TX                  73  96  69  92  /  20  20  20  20
WINK TX                    71 101  71  96  /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

TX...HEAT ADVISORY until 10 PM CDT Thursday FOR THE FOLLOWING ZONES...
      Big Bend Area...Presidio Valley...Terrell.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

10/80
Hazardous weather outlook, Jun 11, 12:52 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT WED JUN 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT WED JUN 11 2014 /1252 PM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO VALLEY...AS WELL AS
BREWSTER AND TERRELL COUNTIES...THROUGH THURSDAY EVENING. THIS
APPLIES MAINLY TO AREAS ALONG THE RIO GRANDE...WHICH WILL SEE
HIGHS THIS AFTERNOON AND THURSDAY AS HIGH AS AROUND 110...AND
OVERNIGHT LOWS 75 TO 78. THIS WILL INCREASE THE RISK OF
DEHYDRATION AND HEAT EXHAUSTION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT
STOCKTON WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

HOT...DRY...AND WINDY CONDITIONS WILL CONTINUE IN THE GUADALUPE
MOUNTAINS TODAY. CONDITIONS WILL BE FAVORABLE FOR FIRE GROWTH AND
SPREAD...AND A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY
SOUTH OF THE PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 11, 2:06 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT WED JUN 11 2014

TXZ075-082-112045-
PECOS-TERRELL-
306 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN TERRELL AND PECOS COUNTIES UNTIL 345 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 21 MILES SOUTHEAST OF FORT
STOCKTON AT 305 PM CDT...MOVING EAST AT 25 MPH. WINDS NEAR 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3005 10252 3058 10331 3107 10289 3107 10233
      3104 10229 3104 10221 3102 10219 3100 10214
      3099 10208 3100 10203 3099 10202 3099 10198
      3092 10187 3089 10188 3087 10185 3081 10183
      3078 10183
TIME...MOT...LOC 2005Z 271DEG 23KT 3072 10258

HUFFMAN
Special weather statement, Jun 11, 2:43 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT WED JUN 11 2014

TXZ050-112115-
ANDREWS-
343 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL ANDREWS COUNTY UNTIL 415 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR ANDREWS AT
343 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3246 10233 3224 10235 3228 10272 3246 10272
TIME...MOT...LOC 2043Z 270DEG 21KT 3237 10261
Special weather statement, Jun 11, 3:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT WED JUN 11 2014

TXZ062-069-112200-
MIDLAND-UPTON-
436 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN UPTON AND SOUTH CENTRAL MIDLAND
COUNTIES UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES WEST OF
MIDKIFF AT 436 PM CDT...MOVING EAST AT 25 MPH.

THIS STORM WILL IMPACT DUKE ENERGY AND HIGHWAY 349 IN SOUTHERN MIDLAND
AND NORTHERN UPTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3175 10181 3151 10179 3155 10219 3173 10219
TIME...MOT...LOC 2136Z 270DEG 21KT 3164 10208
Special weather statement, Jun 11, 3:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT WED JUN 11 2014

TXZ046-051-112230-
DAWSON-MARTIN-
454 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN MARTIN AND SOUTH CENTRAL DAWSON
COUNTIES UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
SOUTHEAST OF THREE LEAGUES AT 454 PM CDT...MOVING EAST AT 25 MPH.

HIGHWAY 137 IN NORTHERN MARTIN COUNTY IS IN THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3252 10171 3232 10170 3235 10202 3253 10202
TIME...MOT...LOC 2154Z 270DEG 21KT 3244 10191
Special weather statement, Jun 11, 4:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED JUN 11 2014

TXZ051-112245-
MARTIN-
512 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN MARTIN COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER STANTON
MUNICIPAL AIRPORT AT 511 PM CDT...MOVING EAST AT 20 MPH.

THIS STORM WILL IMPACT STANTON AND INTERSTATE 20 NEAR STANTON.

BLOWING DUST WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS ON
INTERSTATE 20 NEAR STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3228 10171 3210 10171 3210 10191 3227 10192
TIME...MOT...LOC 2211Z 270DEG 21KT 3219 10183
Special weather statement, Jun 11, 4:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT WED JUN 11 2014

TXZ047-112300-
BORDEN-
525 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHERN BORDEN COUNTY UNTIL 600 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTHWEST OF GAIL OVER CENTRAL BORDEN COUNTY AT 524 PM CDT...MOVING
EAST AT 20 MPH.

THIS STORM WILL IMPACT FARM TO MARKET ROAD 669 IN SOUTHERN BORDERN
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3276 10119 3254 10119 3256 10163 3274 10163
TIME...MOT...LOC 2224Z 270DEG 21KT 3265 10152

The radar

The Midland/Odessa radar (KMAF), 69 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Glasscock

When
June 11, 4:30 PM CST to 4:35 PM CST
Where
Glasscock County, Lees
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.080, -101.480

Thunderstorm Wind, Mitchell

When
June 11, 5:17 PM CST to 5:18 PM CST
Where
Mitchell County, 15 mi SW of Colorado City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.246, -101.032

A thunderstorm moved across Mitchell County and produced estimated winds of 60 to 65 mph near State Highway 163 and County Road 3337 southwest of Colorado City. No damage was reported.

Thunderstorm Wind, Mitchell

When
June 11, 5:20 PM CST to 5:21 PM CST
Where
Mitchell County, 1 mi NE of Westbrook
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
32.360, -101.008

A thunderstorm moved across Mitchell County and produced wind damage near Westbrook. A grain silo was blown across Farm to Market Road 1983. The cost of damage is a very rough estimate.

Thunderstorm Wind, Mitchell

When
June 11, 5:20 PM CST to 5:21 PM CST
Where
Mitchell County, 2 mi S of Westbrook
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.321, -101.020

A thunderstorm moved across Mitchell County and produced wind damage south of Westbrook. Highline wires were blown down. The cost of damage is a rough estimate.

Thunderstorm Wind, Mitchell

When
June 11, 5:20 PM CST to 5:21 PM CST
Where
Mitchell County, Colorado City
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.400, -100.850

A thunderstorm moved across Mitchell County and produced wind damage in and around Colorado City. Downed power lines were reported on several county and farm to market roads as well as State Highway 208. The cost of damage is a rough estimate.

Thunderstorm Wind, Mitchell

When
June 11, 5:20 PM CST to 5:21 PM CST
Where
Mitchell County, Colorado City
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.400, -100.850

A thunderstorm moved across Mitchell County and produced wind damage in Colorado City. The roof was blown off of the Wallace school in Colorado City. The cost of damage is a rough estimate.

Hail, Mitchell

When
June 11, 5:23 PM CST to 5:28 PM CST
Where
Mitchell County, Colorado City
Measured
2.75 in hail
Reported by
Public
Coordinates
32.400, -100.850

Thunderstorm Wind, Mitchell

When
June 11, 5:30 PM CST to 5:31 PM CST
Where
Mitchell County, Colorado City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.400, -100.850

A thunderstorm moved across Mitchell County and produced damaging winds in Colorado City. An 18 wheeler was jack-knifed on Interstate 20 as a result of the winds. The cost of damage is a rough estimate.

Thunderstorm Wind, Mitchell

When
June 11, 5:37 PM CST to 5:38 PM CST
Where
Mitchell County, Loraine
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.420, -100.720

A thunderstorm moved across Mitchell County and produced wind damage in Loraine. Power lines were reported to be down in Loraine. The cost of damage is a rough estimate.

Thunderstorm Wind, Mitchell

When
June 11, 5:38 PM CST to 5:39 PM CST
Where
Mitchell County, 2 mi S of Colorado City
Measured
56 kt (64 mph) estimated gust
Crop damage
$400
Reported by
Trained Spotter
Coordinates
32.371, -100.850

A thunderstorm moved across Mitchell County and produced wind damage south of Colorado City. Five to seven foot long mesquite branches were down across State Road 208. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
June 11, 5:50 PM CST to 5:51 PM CST
Where
Scurry County, 13 mi SE of Snyder
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.587, -100.742

A thunderstorm moved across Scurry County and produced wind damage near Snyder. An 18 wheeler was blown over on US Highway 84. The cost of damage is a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517976, 517985, 517979, 517980, 519318, 519320, 519316, 517983, 519314, 519315, 519338.